Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 106, NWS Birmingham, AL

September 26, 2009Walker County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 26, 2009, 11:15 AM CDT for Walker County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2009, 11:15 AM CDT (16:15 UTC)
Expired
Sep 26, 2009, 2:15 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Walker County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 12:03 PM CDTFLASH FLOODCordova, ALSEVERAL ROADS REPORTED CLOSED IN CORDOVA DUE TO FLASH FLOODING.
Sep 26, 12:03 PM CDTFLASH FLOODParrish, ALSEVERAL ROADWAYS REPORTED CLOSED IN PARRISH DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1993 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 261615
FFWBMX
ALC127-261915-
/O.NEW.KBMX.FF.W.0106.090926T1615Z-090926T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CDT SAT SEP 26 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WALKER COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...SUMITON...DORA...CORDOVA...

* UNTIL 215 PM CDT

* AT 1112 AM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH       
  FLOODING FROM MULTIPLE THUNDERSTORMS MOVING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKY
  HOLLOW...PARRISH...OAKMAN...BURNWELL AND BELOIT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED 
AREA. ESTIMATES OF 3 TO 4 INCHES HAVE ALREADY FALLEN OVER PARTS OF 
SOUTHERN WALKER COUNTY.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3380 8696 3377 8701 3369 8703 3369 8706
      3366 8706 3366 8709 3364 8709 3364 8714
      3360 8719 3355 8719 3352 8727 3352 8732
      3359 8732 3361 8742 3369 8742 3369 8753
      3371 8753 3384 8696

$$
2 follow-up statements
000 
WGUS74 KBMX 261710
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 PM CDT SAT SEP 26 2009

ALC127-261915-
/O.CON.KBMX.FF.W.0106.000000T0000Z-090926T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALKER AL-
1210 PM CDT SAT SEP 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR
SOUTHERN WALKER COUNTY...

AT 1206 PM CDT...MULTIPLE SHOWERS AND THUNDERSTORMS WERE CONTINUING 
OVER THE WARNED AREA. RADAR ESTIMATES OF 3 TO 5 INCHES HAVE FALLEN 
OVER THE PAST FEW HOURS. SEVERAL ROADS HAVE BEEN REPORTED CLOSED 
AROUND THE PARRISH AND CORDOVA AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUMITON...
ROCKY HOLLOW...QUINTON...PARRISH...OAKMAN...GORGAS...DORA...
CORDOVA...BURNWELL AND BELOIT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE OR TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3380 8696 3377 8701 3369 8703 3369 8706
      3366 8706 3366 8709 3364 8709 3364 8714
      3360 8719 3355 8719 3352 8727 3352 8732
      3359 8732 3361 8742 3369 8742 3369 8753
      3371 8753 3384 8696

$$
000 
WGUS74 KBMX 261912
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT SAT SEP 26 2009

ALC127-261918-
/O.EXP.KBMX.FF.W.0106.000000T0000Z-090926T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALKER AL-
212 PM CDT SAT SEP 26 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 PM CDT FOR SOUTHERN
WALKER COUNTY...

THE HEAVY RAINFALL HAS ENDED FOR WALKER COUNTY...HOWEVER SOME LIGHT 
RAIN WILL BE POSSIBLE THROUGH 3 PM. NO OTHER FLASH FLOODING 
CONDITIONS ARE EXPECTED.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3380 8696 3377 8701 3369 8703 3369 8706
      3366 8706 3366 8709 3364 8709 3364 8714
      3360 8719 3355 8719 3352 8727 3352 8732
      3359 8732 3361 8742 3369 8742 3369 8753
      3371 8753 3384 8696

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:55 AM CDT, 20 minutes earlier.

Area forecast discussion, Sep 26, 10:55 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT SAT SEP 26 2009

.UPDATED...FOR ZONE FORECAST.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS FILLING IN ACROSS THE
NORTHERN SECTIONS AS BOUNDARY SHIFTS EAST.  EXPECT SOUTHERN
SECTIONS TO FILL IN DURING THE AFTERNOON.  WENT AHEAD AND RAISED
POPS ACROSS THE NORTH.  ALSO WHERE THE RAIN HAS ALREADY OCCURRED...
LOWERED HIGH TEMPERATURES FOR THIS AFTERNOON.

&&

.AVIATION...12Z TAF DISCUSSION.

FEEL PRETTY CONFIDENT THAT ALL SITES WILL SEE RAIN TODAY AT SOME
POINT. THUNDERSTORMS WILL ALSO BE A PROBLEM THROUGH OUT THE DAY.
CEILINGS WILL RUN LOW...OR AT LEAST MVFR. IT COULD BRIEFLY DROP
LOWER THAN THAT DURING A HEAVY RAIN STORM.

DRIER CONDITIONS WILL BEGIN AFTER 00Z AS A FRONT BEGINS TO MOVE
THROUGH FROM THE NORTHWEST. TIMING ON WHEN ALL OF THIS WILL CLEAR
WILL DEPEND ON HOW FAST THE FRONT MOVES. FEEL PRETTY CONFIDENT THAT
AT LEAST THE NORTHERN TAF WILL SEE THE RAIN END BETWEEN 00Z AND
03Z.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHWESTERN SECTIONS OF
THE CWA FROM 10 AM UNTIL 7 PM SATURDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE EASTERN SECTIONS OF THE CWA
FROM 10 AM SATURDAY UNTIL 1 AM SUNDAY.

&&

KSL
Hazardous weather outlook, Sep 26, 10:00 AM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1000 AM CDT SAT SEP 26 2009

ALZ011>015-017>050-271500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1000 AM CDT SAT SEP 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD HEAVY RAIN IS EXPECTED FROM 10 AM SATURDAY THROUGH 1 AM
SUNDAY AS A STRONG COLD FRONT MOVES ACROSS CENTRAL ALABAMA. RAINFALL
AMOUNTS FROM ONE TO TWO INCHES ARE LIKELY ALONG AND AHEAD OF THE
FRONT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. FLASH FLOODING WILL BE
POSSIBLE MAINLY ALONG AND NORTHEAST OF A LINE FROM PICKENSVILLE TO
PHENIX CITY.

THUNDERSTORMS WITH STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE
AREA WIDE TODAY FROM NOON UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATER THIS AFTERNOON AND EVENING.

12/SIRMON

In the hours before

Special weather statement, Sep 26, 7:49 AM CDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 AM CDT SAT SEP 26 2009

ALZ023-261315-
TUSCALOOSA-
749 AM CDT SAT SEP 26 2009

...SIGNIFICANT WEATHER ALERT FOR TUSCALOOSA COUNTY UNTIL 815 AM
CDT...

AT 748 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF HOLT...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LAKE NICOL PARK.
  BANKHEAD LOCK AND DAM.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Local storm report, Sep 26, 8:08 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 AM CDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             1 NNE SIPSEY RIVER      33.28N 87.76W
09/26/2009  E0.75 INCH       TUSCALOOSA         AL   FIRE DEPT/RESCUE

            REPORTED AT MILE MARKER 35 ON U.S. HIGHWAY 82 WEST NEAR
            SIPSEY SWAMP.

&&

GGOGGINS
Special weather statement, Sep 26, 8:09 AM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 AM CDT SAT SEP 26 2009

ALZ015-024-261415-
JEFFERSON-WALKER-
809 AM CDT SAT SEP 26 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND WALKER COUNTIES UNTIL
915 AM CDT...

AT 808 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BULL CITY...OR 17 MILES WEST OF HUEYTOWN...MOVING
NORTHEAST AT 25 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LITTLE SHOAL.
  OAK GROVE.
  HUEYTOWN.
  BIRMINGHAMPORT.
  FAIRFIELD.
  MAYTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, Sep 26, 9:10 AM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 AM CDT SAT SEP 26 2009

ALZ012-261515-
LAMAR-
910 AM CDT SAT SEP 26 2009

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 1015 AM CDT...

AT 908 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR COLUMBUS AFB...MOVING NORTHEAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MELBORNE.
  STAR.
  BEDFORD.
  VERNON.
  BLOOMING GROVE.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, Sep 26, 10:11 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1011 AM CDT SAT SEP 26 2009

ALZ013-261615-
FAYETTE-
1011 AM CDT SAT SEP 26 2009

...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 1115 AM CDT...

AT 1009 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BELK...OR NEAR FAYETTE...MOVING NORTHEAST AT 20
MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELK.
  FAYETTE.
  RICHARD ARTHUR FIELD.
  HUBBERTVILLE.
  GLEN ALLEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Local storm report, Sep 26, 10:35 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 AM CDT SAT SEP 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     FLASH FLOOD      VERNON                  33.76N 88.11W
09/26/2009                   LAMAR              AL   EMERGENCY MNGR

            WATER COVERING SEVERAL ROADWAYS IN DOWNTOWN VERNON.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 4:15 AM CDTFlash Flood WatchBMXBarbour, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more16 hr
Sep 26, 6:56 AM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa49 min
Sep 26, 8:33 AM CDTSevere Thunderstorm WarningBMXJefferson21 min
Sep 26, 9:25 AM CDTAreal Flood AdvisoryBMXLamar3 hr
Sep 26, 9:35 AM CDTAreal Flood AdvisoryBMXWalker115 min
Sep 26, 10:05 AM CDTFlash Flood WarningBMXLamar3 hr
Sep 26, 10:17 AM CDTAreal Flood AdvisoryBMXFayette118 min
Sep 26, 12:24 PM CDTAreal Flood AdvisoryBMXBlount, Jefferson3 hr
Sep 26, 12:47 PM CDTAreal Flood AdvisoryBMXShelby118 min
Sep 26, 1:42 PM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair, Talladega2 hr
Sep 26, 1:55 PM CDTFlash Flood WarningBMXCalhoun78 min
Sep 26, 2:30 PM CDTAreal Flood AdvisoryBMXClay3 hr

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.